Alert archive / Iowa / River Flood Warnings in 2008

River Flood Warning 36, NWS Des Moines, IA

April 17, 2008Lucas County, Iowa

NWS Des Moines, IA issued this river flood warning at Apr 17, 2008, 8:27 PM CDT for Lucas County, Iowa. It took effect at Apr 18, 2008, 4:26 AM CDT. It was in force for 3 days.

The area

The counties it named.

The facts

Issued
Apr 17, 2008, 8:27 PM CDT (01:27 UTC)
In effect from
Apr 18, 2008, 4:26 AM CDT
Expired
Apr 21, 2008, 8:55 AM CDT
In force
3 days
Issued by
NWS Des Moines, IA
Flood severity
Minor

County Lucas County, IA

The radar

The Des Moines radar (KDMX), 85 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Chariton River near Chariton (CHTI4). The gauge peaked at 17.29 ft at Apr 18, 2008, 5:00 PM CDT.

actionminormoderate102004/1804/1904/2004/2104/22
Action stage
16 ft
Minor stage
19.5 ft
Moderate stage
26 ft
Major stage
29 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06903400, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Apr 17, 6:20 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Apr 17, 6:20 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
620 PM CDT THU APR 17 2008

UPDATED AVIATION DISCUSSION

.SYNOPSIS...
LG WV TROUGH ENTERING HIGH PLAINS THIS AFTERNOON WITH RIGHT ENTRANCE
REGION OF NRN GREAT LAKES JET AIDING UVM OVER IA.  PCPN WHICH WAS
ASSOCIATED WITH DEF ZN AND SHEARED VORT MAX FROM BASE OF TROUGH INTO
PLAINS IS BECOMING ROOTED LOWER AND CLOSER TO SFC FRONTAL BOUNDARY.
CONVECTION APPEARS TO BE ORIENTED MORE WITH H85/H7 THETA-E ADVECTION
AND FRONTOGENETICAL RESPONSE AS 100-500 MUCAPES SURGE INTO SERN HALF
OF IA.  EFFECTIVE SHEAR/SRH HAS INCREASED ENOUGH THAT A FEW CELLS
ARE WEAKLY ROTATING AND PRODUCING HAIL.  19Z SFC ANLYS SHOWS STRONG
BAROCLINIC ZONE OVER FAR SERN IA WITH 30F TEMP CHANGE FROM NW-SE.

&&

.SHORT TERM...TONIGHT THROUGH SUN
SFC LOW OVER NRN OK AND ATTENDANT FRONTAL BOUNDARY WHICH EXTENDS
INTO SERN IA WILL BE THE MAIN PLAYER IN THE WEATHER FOR TONIGHT.
WEAK INSTABILITY BUT DECENT FORCING SOUTHEAST OF THE BOUNDARY IS
PROVIDING ENOUGH FOR THUNDERSTORM DEVELOPMENT JUST NORTH OF THE
BOUNDARY.  THE SYSTEM SHOULD HOWEVER BE A PROLIFIC RAIN PRODUCER AS
SEVERAL WAVES TRAVEL UP THE FRONTAL BOUNDARY AND ENHANCE RAINFALL.
NO CHANGES TO THE GOING FLOOD WATCH THOUGH QPF VALUES ARE NOT AS
HIGH AS PREVIOUSLY FORECAST.  CONCERN THAT A DRY SLOT MOVES INTO THE
CWA OVERNIGHT AND GIVES US A PERIOD OF LIGHT TO NO RAINFALL.  THIS
WOULD BE GOOD FOR THE FLOODING POTENTIAL AS IT WOULD REDUCE THE
THREAT BUT THE GENERAL FEELING IS THAT ENOUGH RAIN WILL FALL OVER
THE PRIME AREA FOR MINOR FLOODING BEFORE DAYBREAK.

MUCH LIKE YESTERDAY...WILL LEAN HEAVILY ON GFS/NAM 295-305K ISENT
LAYER FOR PRECIP DEPICTION.  PRIMARY AXIS OF MOISTURE TRANSPORT AND
LOW PRESSURE DEFICITS SHOULD BE FOCUSED INTO MS RIVER FRI WITH WRAP
AROUND FETCH INTO NRN IA.  DRY SLOT INFLUENCES COULD CERTAINLY BE IN
PLACE SRN SECTIONS SO HAVE CATEGORICAL WORDING NORTH DOWN TO CHANCES
SOUTH BY AFTERNOON.  MOISTURE TRANSPORT WEAKENS AND P DEFS
DECREASE BUT STILL APPEAR SUFFICIENT FOR LIGHT RAIN FRI NIGHT AND
SAT MORNING BEFORE ENDING EAST.

FAIR WEATHER IN PLACE FOR REMAINDER OF WEEKEND WITH MODERATING
SEASONAL TEMPERATURES AS SHORT WV RIDGE ENTERS MO VALLEY.  HAVE
BACKED OFF FURTHER ON TEMPS FRI WITH SIMILAR CLOUDY/RAIN COOLED
SCENARIO AS TODAY...AT OR BELOW COOLEST GUIDANCE.  DECENT GRADIENT
SHOULD BE IN PLACE SAT AS WELL...SW TO NE.

.LONG TERM...SUN NIGHT THROUGH THU
MAIN CONCERN REMAINS LARGE LOW ALONG US/CANADIAN BORDER EARLY IN THE
PERIOD AND ASSOCIATED FROPA.  RECENT MODEL RUNS HAVE BEEN LESS
BULLISH ON PRECIP AHEAD AND WITH CFP.  MARGINAL DEEP MOISTURE...WARM
LAYER ALOFT AND FORCING FARTHER NORTH ARE DIMINISHING CHANCES OF
ELEVATED CONVECTION.  WARM LAYER ALSO SEEMS TO INCREASE CIN HOLDING
BACK SFC BASED THREAT WITH FRONT.  HAVE REDUCED POPS SOMEWHAT BUT
STILL IN CHANCE CATEGORY...MAINLY MONDAY WITH FROPA...AND AGAIN TUE
JUST BEHIND.

&&

.HYDROLOGY...
WILL LEAVE WATCH IN PLACE WITH NO CHANGES.  HEADLINE MAY BE
MARGINAL...BUT WITH CONVECTIVE BAND SETUP AND LIKELY CONTINUING INTO
THE EVENING...SEEMS FOOLISH TO CANCEL OR ADJUST AT THIS POINT.
STORM TOTAL PRECIP IS NOW DOWN SLIGHTLY TO 1-2 INCHES WITH ISOLATED
HIGHER AMOUNTS POSSIBLE.  HEAVIEST BAND IS FROM SE INTO ERN IA WHERE
IEM/IOWA DAILY EROSION PROJECT STILL HAS HIGHEST SOIL MOISTURE SO
THAT IS ANOTHER REASON TO LEAVE STATUS QUO.

&&

.AVIATION...18/00Z
TAF SITES WILL BE MIRED IN IFR TO MVFR CONDITIONS WITH A NEARLY
CONTINUOUS THREAT OF SHOWERS. SHORT TERM HIGH CONFIDENCE OF AT LEAST
VCTS AT KDSM...KALO AND KOTM. BEYOND THE NEXT 3 TO 6
HOURS...CONFIDENCE IN ANY GIVEN TIME YIELDING THUNDER NOT VERY
GOOD...SO HANDLED WITH A CB MENTION. MAY HAVE IMPROVING CONDITIONS
FROM THE SW AFT 21Z...BUT DID NOT ILLUSTRATE THAT IN TAFS DUE TO LOW
CONFIDENCE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH GENERALLY ALONG AND
SE OF AUDUBON-BOONE-BUTLER COUNTIES TONIGHT AND FRIDAY.

&&

PUBLIC/HYDROLOGY...SMALL
AVIATION...MOYER
Hazardous weather outlook, Apr 17, 3:58 PM CDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
358 PM CDT THU APR 17 2008

IAZ027-028-037>039-047>050-057>062-070>075-081>086-092>097-182100-
BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
358 PM CDT THU APR 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY SOUTHEAST OF A WATERLOO TO CARROLL LINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDESPREAD SHOWERS AND NON SEVERE THUNDERSTORMS WILL MOVE ACROSS
THE AREA THROUGH TONIGHT. PEA SIZED HAIL IS LIKELY WITH THUNDERSTORMS.
THERE WILL BE PERIODS OF MODERATE TO HEAVY RAINFALL WITH UP TO AN
INCH OF RAIN TONIGHT. THE HEAVY RAINFALL MAY RESULT IN PONDING
WATER IN FIELDS AND RISES IN AREA STREAMS AND RIVERS LATE TONIGHT
OR FRIDAY AND POSSIBLE RIVER FLOODING.

A FLOOD WATCH REMAINS IN EFFECT TONIGHT FOR THE AREA. PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND NON SEVERE THUNDERSTORMS WILL CONTINUE THROUGH
FRIDAY. THERE WILL BE PERIODS OF MODERATE RAINFALL WITH AN
ADDITIONAL INCH OF RAINFALL POSSIBLE. THIS MAY RESULT IN FURTHER PONDING
OF WATER IN FIELDS AND RISES IN AREA STREAMS AND RIVERS LATE
FRIDAY AND POSSIBLE RIVER FLOODING THROUGH THE WEEKEND.

A FLOOD WATCH IS IN EFFECT THROUGH FRIDAY AFTERNOON FOR THE AREA. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

ADDITIONAL CHANCES FOR THUNDERSTORMS WILL ARRIVE MONDAY AND TUESDAY
WITH THE POSSIBILITY OF A FEW SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED HOWEVER RAINFALL REPORTS AND
ANY REPORTS OF FLOODING WOULD BE GREATLY APPRECIATED.

IAZ004>007-015>017-023>026-033>036-044>046-182100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
CRAWFORD-CARROLL-GREENE-
358 PM CDT THU APR 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY NORTHWEST OF A WATERLOO TO CARROLL LINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND NON SEVERE THUNDERSTORMS WILL MOVE ACROSS
THE AREA TONIGHT. PEA HAIL WILL BE LIKELY WITH THUNDERSTORMS.
HEAVY RAINFALL IS POSSIBLE TODAY AND TONIGHT WITH LOCAL RAINFALL
TOTALS EXCEEDING AN INCH IN SOME AREAS. THERE WILL BE PERIODS OF
MODERATE RAINFALL DURING THIS TIME WITH UP TO TWO INCHES OF RAIN
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND NON SEVERE THUNDERSTORMS WILL CONTINUE THROUGH
FRIDAY. THERE WILL BE PERIODS OF MODERATE RAINFALL DURING THIS
TIME WITH UP TO AN ADDITIONAL ONE INCH OF RAIN POSSIBLE. THE
RAINFALL MAY RESULT IN PONDING IN FIELDS AND RISES IN AREA STREAMS
AND RIVERS LATE FRIDAY AND THROUGH THE WEEKEND.

ADDITIONAL CHANCES FOR THUNDERSTORMS WILL ARRIVE MONDAY
AND TUESDAY. THERE IS THE POTENTIAL FOR STORMS TO BE STRONG TO
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED HOWEVER RAINFALL REPORTS WOULD
BE GREATLY APPRECIATED.

FAB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 8:27 PM CDTRiver Flood WarningDMXAppanoose, Wayne28 hr
Apr 18, 4:09 AM CDTRiver Flood WarningDMXMahaska3 days
Apr 18, 6:50 AM CDTRiver Flood WarningDMXMahaska, Marion38 hr
Apr 18, 8:12 AM CDTRiver Flood WarningDMXWapello25 hr

Nearby

River Flood Warnings in Iowa, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.